Alert archive / Kansas / Frost Advisories in 2011

Frost Advisory 3, NWS Dodge City, KS

May 15, 201116 counties in Kansas

NWS Dodge City, KS issued this frost advisory at May 15, 2011, 5:59 PM CDT for 16 counties in Kansas. It took effect at May 16, 2011, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 15, 2011, 5:59 PM CDT (22:59 UTC)
In effect from
May 16, 2011, 4:00 AM CDT
Expired
May 16, 2011, 8:10 AM CDT
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Stanton County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WWUS73 KDDC 152259
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT SUN MAY 15 2011

...FROST CAN BE EXPECTED LATE TONIGHT...

.WINDS WILL DECREASE AFTER SUNSET AS HIGH PRESSURE AT THE SURFACE
BUILDS INTO WESTERN KANSAS. CLEAR SKIES COMBINED WITH LIGHT WINDS
WILL ALLOW FROST TO DEVELOP LATE TONIGHT...ESPECIALLY IN LOW LYING
AREAS.

KSZ030-031-043>046-061>065-074>078-161000-
/O.NEW.KDDC.FR.Y.0003.110516T0900Z-110516T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN
559 PM CDT SUN MAY 15 2011 /459 PM MDT SUN MAY 15 2011/

...FROST ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT
/8 AM MDT/ MONDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM
CDT /8 AM MDT/ MONDAY. 

* TEMPERATURE: LOW TEMPERATURES WILL FALL INTO THE 30 TO 34 DEGREE
  RANGE AFTER 4 AM. THE COOLEST READINGS AROUND DAYBREAK WILL BE
  MAINLY IN THE LOW LYING AREAS.

* IMPACTS: THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA
  SHOULD CONSIDER PROTECTING TENDER VEGETATION. ALSO...POTTED
  PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT
  INSIDE AWAY FROM THE COLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$


18
2 follow-up statements
152 
WWUS73 KDDC 160902
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
402 AM CDT MON MAY 16 2011

...PATCHY FROST IS POSSIBLE IN LOW LYING AREAS EARLY THIS
MORNING...

.UNSEASONABLY COOL HIGH PRESSURE WILL CONTINUE ACROSS WESTERN
KANSAS THIS MORNING. LIGHT WINDS AND MOSTLY CLEAR SKIES WILL
ALLOW TEMPERATURES TO FALL TO NEAR THE FREEZING POINT IN LOW LYING
AREAS, AND PATCHY FROST CAN BE EXPECTED AROUND SUNRISE. 

KSZ030-031-043>046-061>065-074>078-161400-
/O.CON.KDDC.FR.Y.0003.000000T0000Z-110516T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN
402 AM CDT MON MAY 16 2011 /302 AM MDT MON MAY 16 2011/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS
MORNING. 

* TEMPERATURE: TEMPERATURES WILL FALL INTO THE LOWER 30S AROUND
  SUNRISE, ESPECIALLY IN RIVER VALLEYS AND OTHER LOW LYING AREAS.

* IMPACTS: TENDER VEGETATION MAY BE DAMAGED IF LEFT UNPROTECTED.
  TEMPERATURES NEAR THE FREEZING MARK WILL OCCUR ONLY BRIEFLY, AND
  MOST PLANTS WILL NOT BE ADVERSELY AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED IF LEFT UNCOVERED.

&&

$$
869 
WWUS73 KDDC 161310
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
810 AM CDT MON MAY 16 2011

...FROST ADVISORY CANCELLED...

.THE COMBINATION OF SUN AND WARMING TEMPERATURES WILL ELIMINATE
ANY FROST THIS MORNING.

KSZ030-031-043>046-061>065-074>078-161415-
/O.CAN.KDDC.FR.Y.0003.000000T0000Z-110516T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN
810 AM CDT MON MAY 16 2011 /710 AM MDT MON MAY 16 2011/

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
FROST ADVISORY. 

TEMPERATURES HAVE WARMED TO THE POINT ANY FROST THAT MAY HAVE OCCURRED SHOULD
BE MELTING.

$$


33

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at May 15, 3:51 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 15, 3:51 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CDT SUN MAY 15 2011

.DISCUSSION...

DAYS 1-2...

UPPER-LEVEL RIDGING WILL PERSIST ACROSS THE HIGH PLAINS AND FRONT
RANGE THROUGH MONDAY AS A DEEP UPPER-LEVEL TROUGH DEVELOPS ACROSS
THE WESTERN UNITED STATES. SURFACE HIGH PRESSURE WILL BE CENTERED
RIGHT OVER WESTERN KANSAS LATE TONIGHT. WITH LIGHT WINDS AND
DEWPOINTS IN THE MID 30S, AREAS OF FROST ARE POSSIBLE. I AM NOT
EXPECTING SURFACE TEMPERATURES AT 30 FT ABOVE THE GROUND (WHERE
OFFICIAL TEMPERATURES ARE TAKEN) TO FALL BELOW 32F, SO DECIDED NOT
TO ISSUE A FROST ADVISORY. BUT NEAR THE GROUND, TEMPERATURES
COULD FALL TO NEAR 32F FOR 2 TO 3 HOURS, ESPECIALLY IN LOW-LYING
AREAS. SO TENDER VEGETATION COULD BE NEGATIVELY AFFECTED. HOWEVER,
MODEL SOUNDINGS SHOW 80-85% RH VALUES AROUND 700MB BY 12Z MONDAY, SO
MID-LEVEL CLOUD CAN'T BE COMPLETELY RULED OUT. IF THE CLOUD COVER
DOES DEVELOP, THEN THIS COULD HOLD TEMPERATURES UP A FEW DEGREES
DEPENDING ON HOW LONG IT LASTS.

BY LATE MONDAY, THE MID-LEVEL RIDGE AXIS WILL SHIFT INTO THE
CENTRAL PLAINS, WITH SOUTHWESTERLY MID-LEVEL FLOW DEVELOPING
ACROSS THE FRONT RANGE. THIS WILL PROMOTE LEESIDE TROUGHING AND
INCREASING SOUTHEASTERLY WINDS ACROSS WESTERN KANSAS. HIGH
TEMPERATURES WILL BE A FEW DEGREES WARMER ACROSS OUR FORECAST
AREA. WITH THE INCREASING WINDS, LOWS TEMPERATURES BY TUESDAY
MORNING WILL BE WARMER IN THE MID TO UPPER 40S.

LOW-LEVEL MOISTURE RETURN WILL BE UNDERWAY INTO THE SOUTHERN
PLAINS BY TUESDAY AND TUESDAY NIGHT. SURFACE PRESSURES WILL BE
DROPPING DRAMATICALLY IN THE LEE OF THE ROCKIES AS WEST-SOUTHWESTERLY
MID-LEVEL FLOW AND RESULTANT LEE TROUGHING INCREASE ACROSS THE
HIGH PLAINS. THE WARMEST TEMPERATURES WILL BE IN FAR SOUTHWEST
KANSAS CLOSER TO THE LEE TROUGH WHERE HIGHS COULD REACH INTO THE
80-85F RANGE. THERE MAY BE SOME INCREASE IN MID TO HIGH-LEVEL
CLOUD COVER BY TUESDAY AFTERNOON AS THE ECMWF/GFS SHOW 90% RELATIVE
HUMIDITY AT 300MB ARRIVING BY LATE AFTERNOON.

DAYS 3-7...

THE LATEST RUNS OF THE ECMWF AND GFS MODELS BOTH CONFIRM THE NEXT
CLOSED OFF UPPER LOW WILL TRACK TO NEAR THE UTAH/ARIZONA BORDER BY
WEDNESDAY AT 18Z.  AN UPPER RIDGE OVER OUR CWA TUESDAY WILL BREAK
DOWN BY MID DAY AND MINOR WAVES OF UPPER ENERGY WILL SHOOT
EAST-NORTHEAST ACROSS WESTERN KANSAS LATE TUESDAY.  THE GFS AND
CANADIAN MODELS BOTH BRING A NARROW TONGUE OF LIGHT MOISTURE ACROSS
OUR CWA TOWARD 00Z WEDNESDAY, WITH THE ECMWF MODEL SUGGESTING MORE
OF A BROADER BAND OF VERY LIGHT PRECIP, PERHAPS EVEN DRIZZLE LATE
TUESDAY AFTERNOON.  STAYED WITH THUNDERSTORMS FOR THE PRECIP TYPE
THOUGH AND ONLY 20 PERCENT POPS FOR TUESDAY NIGHT, AND MAINLY IN THE
EASTERN 1/3RD OF OUR CWA.  THOSE POPS, IN THE 20 PERCENT RANGE, WILL
EXPAND WESTWARD DURING THE DAY WEDNESDAY, AS THE UPPER LOW MOVES TO
NEAR THE 4-CORNERS AREA BY 19/00Z, AND CONTINUES TO PROVIDE UPPER
LIFT ACROSS A WIDE PART OF THE PLAINS.  WEDNESDAY NIGHT AND
THURSDAY MAY BE THE REAL CONVECTIVE SHOW, ESPECIALLY ACROSS OUR
EASTERN CWA.  A DRY  LINE IS SHOWN BY BOTH THE ECMWF AND GFS MODEL,
TO FORM ABOUT MID DAY AND ADVANCE TO OUR EASTERN CWA  BY LATE IN THE
DAY BOTH WED AND THUR.  THE DRY LINE APPEARS STRONGER ON THURSDAY
THAN ON WEDNESDAY.  THAT UPPER LOW WILL BUCKLE INTO A NARROW UPPER
RIDGE OVER THE EASTERN PLAINS, WITH THE LOW WRAPPING UP AND MOVING
INTO NORTHERN COLORADO BY THURSDAY.  SHORT WAVES WILL EJECT FROM THE
UPPER LOW AND TRAVEL EAST/NORTHEAST OVER OUR CWA WED NT-THUR.  ONCE
AGAIN OUR EASTERN CWA WILL BE TARGETED FOR THUNDERSTORMS, WHILE OUR
SOUTHWEST CORNER COULD BE DRY-SLOTTED.  SO OUR WEST AND SOUTHWEST
CWA WILL HAVE NO MORE THAN 20 POPS AT ANYTIME, WHILE I BUMPED UP
POPS TO 50 PERCENT FROM LATE THURSDAY INTO THURSDAY NIGHT.  THE POPS
WILL DIMINISH QUICKLY LATE THURSDAY NIGHT, IN ALL BUT THE EAST TIER
OF COUNTIES.  ON FRIDAY, THERE IS A LOBE OF A SYNOPTIC WAVE ROTATING
AROUND THE UPPER LOW, OVER WYOMING BY THEN.  THIS WILL GIVE SOME
ADDITIONAL UNSTABLE CONDITIONS TO OUR EASTERN CWA, BUT HAVE COVERED
THAT WITH ONLY 20 PERCENT POPS.  THAT NARROW BAND OF UNSTABLE LIFT
COULD BE SHIFTED SLIGHTLY EASTWARD AND BE OVER ICT'S AREA BY FRIDAY
NIGHT OR EARLY SATURDAY. NO POPS ARE PLANNED SATURDAY INTO SUNDAY,
BUT ON THE HORIZON IS YET ANOTHER LARGE UPPER LOW PRESSURE SYSTEM
ENTERING WESTERN ARIZONA BY THE MONDAY-TUESDAY TIME FRAME.

TEMPERATURES WERE LEFT UNTOUCHED, FOR THE MOST PART.  ON THURSDAY,
DID LOWER MAX T'S A TAD IN THE NORTH AND EAST, TO ACCOUNT FOR
POSSIBLE PRECIP GOING ON, OR AT LEAST WIDESPREAD CLOUD COVER.  MAX
TEMPERATURES WILL START OUT WEDNESDAY IN THE 68F DEGREE RANGE IN OUR
NORTH AND VARY TO THE UPPER 70S RANGE IN OUR SOUTHWEST.  FOR
THURSDAY, IT SHOULD BE A BIT COOLER WITH HIGHS IN THE 69F TO 76F
DEGREE RANGE, AND FRIDAY WILL SEE THE START OF A WARM UP, WITH HIGHS
FROM 73F IN THE NORTH TO 78F IN THE SOUTHERN ZONES.  SATURDAY AND
SUNDAY WILL WARM INTO THE 80S FOR MOST LOCATIONS, BUT THE SOUTHERN
COUNTIES WILL BE THE WARMEST AREAS.

&&

.AVIATION...

MVFR CIGS WILL GRADUALLY SCATTER OUT AND SKIES BECOME CLEAR BY 00Z
IN THE WEST AND 01Z IN THE EAST.  GUSTY NORTHWEST WINDS AT 15G25KT
WILL SHIFT A LITTLE MORE NORTH-NORTHEAST AFTER DARK AND DIMINISH TO
6-8KTS OVERNIGHT.  SOME CIRRUS CLOUDS, AND CIGS, WILL FLOW IN FROM
THE WEST ON MONDAY MORNING, AND SURFACE WINDS SHOULD BE SOUTHEAST
MONDAY IN THE 12G22KT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  33  72  45  74 /   0   0   0   0
GCK  33  73  45  74 /   0   0   0   0
EHA  34  75  49  80 /   0   0   0   0
LBL  35  74  47  78 /   0   0   0   0
HYS  33  71  45  71 /   0   0   0   0
P28  36  72  45  73 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/12/12
Hazardous weather outlook, May 15, 5:47 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
547 AM CDT SUN MAY 15 2011

KSZ030-031-043>046-061>066-074>081-084>090-161100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
547 AM CDT SUN MAY 15 2011 /447 AM MDT SUN MAY 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL DEVELOP IN THE WESTERN
UNITED STATES BY MID WEEK. A SERIES OF UPPER LEVEL TROUGHS
ROTATING AROUND THE UPPER LEVEL LOW WILL PROVIDE SEVERAL CHANCES
FOR THUNDERSTORMS FROM TUESDAY NIGHT THROUGH SATURDAY. LOW LEVEL
MOISTURE GRADUALLY WILL RETURN TO THE CENTRAL PLAINS WEDNESDAY,
AND A DRYLINE WILL FORM IN FAR WESTERN KANSAS WEDNESDAY AFTERNOON.
THE DRYLINE WILL MOVE EAST THURSDAY, RETREAT THURSDAY EVENING AND
MOVE EAST AGAIN FRIDAY. SCATTERED THUNDERSTORMS CAN BE EXPECTED TO
FORM NEAR THE DRYLINE EACH AFTERNOON, AND A FEW OF THE
THUNDERSTORMS MAY BE SEVERE. DRY AIR SHOULD OVERSPREAD MOST OF
WESTERN KANSAS SATURDAY, BUT COOL AIR ALOFT MAY PROVIDE ENOUGH
INSTABILITY FOR A FEW THUNDERSTORMS.

LOW RELATIVE HUMIDITIES AND GUSTY WINDS WEST OF THE DRYLINE WILL
RESULT IN CONDITIONS FAVORABLE FOR THE RAPID SPREAD OF WILDFIRES
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

Nearby

Frost Advisories in Kansas, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.